I was laid off from my full-time position as an investment banker almost one year ago. At first I was extremely happy, since I really disliked my job. I would go out on the weekends as I have done since college and get drunk with friends but without issue. On occasion I would blackout but would always end up in my bed. At the same time I was dealing with a cousin who was divorced a few years ago and has had a serious drinking problem where he was blacking out almost everytime that he drank. Also, he was only drinking beers, no hard liquor. I wondered if there was something chemically going on in his brain that caused him to blackout so easily.
I moved to another city as I felt that my job situation and drinking with friends in New York was not the best environment for me to be in. I moved to Chicago to be closer to friends from college. As I looked for full-time opportunities, there was not much. As a result, I feel that I have been starting to get depressed. I have been drinking pretty excessively on the weekends, doing shots, and drinking a mix of rum, vodka and wine and any given weekend. Blackouts have been a more of a rule than an exception these days. However, even when I am not drinking that much...I find that my memory is still a bit hazy. Could the fact that I am feeling depressed affect how the alcohol is affecting my body and brain? Thank you very much for your help.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
Questions submitted to this column are not guaranteed to receive responses.
No correspondence takes place.
No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.